Peer-reviewed article
Pharmacovigilance signals of dupilumab among pediatric patients: A real‑world analysis based on the FAERS database.
Xueqing Ma, Jiaojiao Fan, Ben Liu ·
Summary
Written by AI, not yet AICS's view · claude-haiku-4-5-20251001This study analyzed U.S. drug safety reports from 2017 to 2025 for dupilumab, a medication used to treat inflammatory diseases in children. Researchers identified 93 potential safety concerns, with the most common being rash, injection site pain, and skin exfoliation. Less common but concerning signals included vitiligo, skin depigmentation, and eye color changes. Most adverse events occurred within 30 days of starting the medication, particularly in adolescents aged 12-17 years.
Key points
- 93 positive safety signals were detected among 44,593 pediatric reports where dupilumab was the primary suspect drug
- Most common adverse events were rash (4,105 cases), injection site pain (3,582 cases), and skin exfoliation (1,834 cases)
- Potential unlisted signals included vitiligo (33 cases), skin depigmentation (32 cases), and eye color change (13 cases)
- Adolescents aged 12-17 years represented 45.3% of reports, the largest age group
- Median time-to-onset of adverse events was 14 days, with most occurring within 30 days of dupilumab initiation
Limitations
The study uses spontaneous adverse event reports which rely on voluntary reporting and may be subject to underreporting or reporting bias. The authors note that findings should be viewed as hypothesis-generating rather than confirmatory due to FAERS data limitations, and do not establish definitive causation.
Abstract
Dupilumab is effective for the treatment of moderate‑to‑severe type 2 inflammatory diseases; however, its real‑world safety profile in pediatric patients remains to be further clarified. This retrospective pharmacovigilance study analyzed U.S. Food and Drug Administration Adverse Event Reporting System (FAERS) data from 2017 to 2025, including 44,593 reports where dupilumab was the primary suspect drug in children. Disproportionality analyses (ROR, PRR, BCPNN, MGPS), time-to-onset analysis, stratified analysis, and Weibull modeling assessed adverse event (AE) distribution and patterns. Results showed balanced sex distribution (male 50.1%, female 48.6%), with adolescents (12-17y) most common (45.3%), and report counts increasing over time. 93 positive safety signals were detected. The most common core AEs were rash (4,105 cases; ROR = 4.55, 95% CI: 4.38-4.72), injection site pain (3,582 cases; ROR = 8.59, 95% CI: 8.22-8.97), and skin exfoliation (1,834 cases; ROR = 3.41, 95% CI: 3.23-3.59). Potential unlisted signals included vitiligo (33 cases; ROR = 10.46, 95% CI: 6.52-16.78), skin depigmentation (32 cases; ROR = 13.04, 95% CI: 7.85-21.66), and eye color change (13 cases; ROR = 7.06, 95% CI: 3.54-14.11). Stratified analyses indicated distinct patterns of adverse‑event reporting across age and sex strata. Among cases with complete temporal information, most AEs occurred within 30d after dupilumab initiation, with a median time‑to‑onset of 14d. In conclusion, this large-scale spontaneous-reporting study detected potential safety signals in children. Given FAERS data limitations, the associations should be viewed as hypothesis-generating rather than confirmatory, and may inform future signal validation and prospective studies.